Georgia, 2013

Damaging Wind in Georgia, November 1, 2013

November 1, 2013 · NWS CHS · 1 event in 1 county or zone

Isolated thunderstorms developed across portions of Southeast Georgia in the evening hours along a westward moving cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Isolated thunderstorms developed across portions of Southeast Georgia in the evening hours along a westward moving cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Nov 1, 6:47 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Nov 1, 6:47 PM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
747 PM EDT FRI NOV 1 2013

.SYNOPSIS...
A COLD FRONT WILL PUSH THROUGH THE AREA TONIGHT INTO EARLY
SATURDAY...FOLLOWED BY COOLER HIGH PRESSURE BUILDING OVER THE
REGION THROUGH EARLY NEXT WEEK. ANOTHER COLD FRONT WILL APPROACH
THE AREA LATER NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
MAIN FORECAST CONCERN REMAINS THE COLD FRONT CURRENTLY DRAPED
ACROSS THE NC MOUNTAINS INTO NORTH CENTRAL GA. IT SHOULD CONTINUE
TO PROGRESS SOUTHEAST THROUGH THE FORECAST AREA TONIGHT
ACCOMPANIED BY NUMEROUS SHOWERS AND PERHAPS A FEW THUNDERSTORMS.

POP TRENDS ARE PRETTY MUCH ON TRACK. WE ADJUSTED SOME NEAR-TERM
GRIDS TO SYNC WITH RECENT HOURLY OBS BUT OTHERWISE HAVE MAINTAINED
THE ONGOING FORECAST. NUMEROUS SHOWERS WILL TRAVERSE THE AREA
THROUGH THE OVERNIGHT HOURS ALONG WITH ISOLATED TSTMS.

SEVERE POTENTIAL IS LOW BUT NOT ZERO OVERNIGHT. THE REGION
REMAINS IN THE RIGHT ENTRANCE REGION OF THE UPPER JET AND WITH
ADDITIONAL FORCING FROM A SHORTWAVE AND OF COURSE THE ACTUAL
FRONT...THERE ARE AMPLE LIFTING MECHANISMS. WIND FIELDS ARE ALSO
PRETTY IMPRESSIVE THOUGH EXTENSIVE CLOUDINESS LIMITED SURFACE
DESTABILIZATION ON FRIDAY. THE MAIN THREAT WOULD BE AN ISOLATED
DAMAGING WIND GUST OR ISOLATED TORNADO. HAVE MAINTAINED MENTION
IN THE HWO.

OTHERWISE...THE COLD FRONT SHOULD QUICKLY MOVE THROUGH THE AREA
OVERNIGHT WITH MOST OF THE ACTIVITY OFFSHORE BY DAYBREAK. PWATS
APPROACHING 2 INCHES WILL ALLOW MOST LOCATIONS TO PICK UP BETWEEN
1/2 TO AN INCH OF RAINFALL THROUGH THE DURATION OF THIS EVENT.
LOWS TONIGHT WILL RANGE FROM THE MIDDLE 50S INLAND WHERE THE FRONT
CLEARS FIRST...TO THE MID 60S AT THE COAST.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
CONDITIONS WILL IMPROVE SATURDAY MORNING BEHIND A COLD FRONT AS
COOLER AND DRIER AIR MOVES IN FROM THE WEST. TEMPERATURES SHOULD
STILL REACH NEAR NORMAL LEVELS IN THE MID 70S GIVEN THE INCREASING
SUNSHINE AND SLIGHTLY WARMING DOWNSLOPE FLOW. THE UPPER TROUGH IS
EXPECTED TO PUSH OFFSHORE SATURDAY NIGHT WITH A DRY COLD FRONT
MOVING THROUGH THE AREA FOLLOWED BY STRONG HIGH PRESSURE BUILDING IN
FROM THE NORTH THROUGH EARLY NEXT WEEK. THE AIR MASS WILL BE MUCH
COOLER AND DRIER FOR THE LATTER PART OF THE WEEKEND INTO EARLY NEXT
WEEK WITH TEMPERATURES REMAINING BELOW NORMAL...MAINLY 60S FOR
HIGHS/40S FOR LOWS.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
STRONG SURFACE HIGH PRESSURE WILL SLIP INTO THE NEW ENGLAND STATES
EARLY NEXT WEEK AND STEADILY PROGRESS INTO THE NORTHERN ATLANTIC
WATERS BY THE MID WEEK PERIOD. AN ASSOCIATED SURFACE RIDGE WILL
REMAIN THE DOMINANT FEATURE OVER THE FORECAST AREA TUESDAY AND
WEDNESDAY. A SUBTLE COASTAL TROUGH COULD DEVELOP ALONG THE
PERIPHERY OF THE INLAND RIDGE...POTENTIALLY MOVING TOWARD THE
COASTLINE AND PUSHING INLAND MID WEEK. MOISTURE AND CONVERGENCE
ASSOCIATED WITH THIS FEATURE COULD SUPPORT A SLIGHT CHANCE FOR
SHOWERS ALONG THE SOUTHEAST GEORGIA COASTLINE TUESDAY...WITH
SLIGHT RAIN CHANCES SPREADING ACROSS MORE OF THE FORECAST AREA ON
WEDNESDAY IF THE FEATURE CAN INDEED PROGRESS INLAND.

A COLD FRONT WILL STEADILY APPROACH FROM THE WEST WEDNESDAY
THROUGH THURSDAY. NUMERICAL MODEL SOLUTIONS DIFFER ON TIMING OF
THE FRONT ACCORDING TO THEIR REPRESENTATION OF THE RESILIENCY OF AN
UPPER RIDGE LINGERING ACROSS THE SOUTHEAST STATES. PRECIPITATION
AND TEMPERATURE TRENDS WILL DEPEND ON THE SPEED WITH WHICH THE
FRONT APPROACHES...AND THUS THERE IS SOME UNCERTAINTY TOWARD THE
LATE WEEK PERIOD. AT THIS POINT...WILL CONTINUE TO INDICATE A
WARMING TREND WEDNESDAY THROUGH FRIDAY WITH WINDS BECOMING MORE
SOUTHERLY AHEAD OF THE FRONT. WILL ALSO INDICATE SLIGHT RAIN
CHANCES WEDNESDAY AND THURSDAY TO ACCOUNT FOR THE APPROACHING
SYSTEM.

&&

.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
COLD FRONT WILL MOVE THROUGH TONIGHT AND SATURDAY MORNING WITH
FAIRLY WIDESPREAD SHOWERS AND ISOLATED TSTMS ACCOMPANYING.
VSBY/CIG RESTRICTIONS EXPECTED TO BE LIMITED DUE TO FAIRLY GOOD
LOW-LEVEL FLOW KEEPING THINGS MIXED. WE JUST HAVE A PERIOD OF MVFR
CONDITIONS AT BOTH SITES DURING THE OVERNIGHT HOURS. IMPROVING
CONDITIONS SATURDAY MORNING.

EXTENDED AVIATION OUTLOOK...VFR UNTIL MON NIGHT WHEN MVFR CIGS
ARE POSSIBLE THROUGH WED. BREEZY/GUSTY CONDS EXPECTED AT TIMES
INTO WED...MAINLY EACH AFTERNOON.

&&

.MARINE...
WINDS/SEAS WILL REMAIN ELEVATED TONIGHT AHEAD OF AN APPROACHING
COLD FRONT. WINDS WILL REMAIN 15-20 KT THROUGH FRONTAL PASSAGE EARLY
SATURDAY. SEAS WILL PEAK 4-6 FT OVER THE CHARLESTON COUNTY WATERS AND
THE GEORGIA OFFSHORE WATERS WHERE SMALL CRAFT ADVISORIES WILL BE
MAINTAINED...WITH 3-5 FT ELSEWHERE.

SATURDAY THROUGH WEDNESDAY...A COLD FRONT WILL BE PUSHING THROUGH
FROM THE WEST SATURDAY MORNING WITH A DRY REINFORCING COLD FRONT
SLATED FOR SATURDAY NIGHT. ALL WATERS SHOULD SEE CONDITIONS REMAIN
BELOW ADVISORY LEVELS SATURDAY AFTERNOON BEFORE ANOTHER SURGE IN
WINDS BEHIND THE FRONT SATURDAY NIGHT...POSSIBLY REACHING ADVISORY
LEVELS AGAIN OVER THE OFFSHORE WATERS BEYOND 20 NM. CONDITIONS
REALLY GO DOWNHILL AGAIN SUN NIGHT THROUGH AT LEAST TUE NIGHT FOR ALL
WATERS AS STRONG NORTHEAST/EAST WINDS KICK IN WITH HIGH PRESSURE
BUILDING TO THE NORTH...WHICH WILL ALSO BE RESULTING IN BUILDING
SEAS POSSIBLY UP TO 10 FT OUT NEAR 60 NM OFFSHORE.

&&

.TIDES/COASTAL FLOODING...
ASTRONOMICAL HIGH TIDES WILL OCCUR EARLY NEXT WEEK...WITH SOME
CONCERN FOR SHALLOW COASTAL FLOODING GIVEN THE EXPECTATION OF
MODERATE TO STRONG NORTHEAST WINDS AS HIGH PRESSURE BUILDS FROM
THE NORTH. COASTAL FLOOD ADVISORIES MAY THEREFORE BE NEEDED DURING
THE MORNING HIGH TIDE CYCLES SUNDAY THROUGH MID WEEK.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 PM EDT SATURDAY FOR AMZ374.
     SMALL CRAFT ADVISORY UNTIL 8 AM EDT SATURDAY FOR AMZ350.

&&

SYNOPSIS...
NEAR TERM...ECT/JRL
SHORT TERM...RJB
LONG TERM...WMS
AVIATION...JRL
MARINE...ECT/JRL/RJB
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Nov 1, 6:06 PM EST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
706 PM EDT FRI NOV 1 2013

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-022315-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-TIDAL BERKELEY-
706 PM EDT FRI NOV 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS...THERE IS A LOW RISK FOR AN ISOLATED SEVERE
THUNDERSTORM ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA
TONIGHT AS A COLD FRONT MOVES ACROSS THE AREA. THE PRIMARY HAZARD
WITH ANY SEVERE THUNDERSTORM THAT DEVELOPS WILL BE LOCALIZED
DAMAGING WIND GUSTS...ALTHOUGH A BRIEF TORNADO COULD ALSO OCCUR.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...TV OR THE INTERNET
FOR THE LATEST FORECASTS AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

GAZ117-119-139-141-SCZ048>051-022315-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
706 PM EDT FRI NOV 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS...THERE IS A LOW RISK FOR AN ISOLATED SEVERE
THUNDERSTORM ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA
TONIGHT AS A COLD FRONT MOVES ACROSS THE AREA. THE PRIMARY HAZARD
WITH ANY SEVERE THUNDERSTORM THAT DEVELOPS WILL BE LOCALIZED
DAMAGING WIND GUSTS...ALTHOUGH A BRIEF TORNADO COULD ALSO OCCUR.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...TV OR THE INTERNET
FOR THE LATEST FORECASTS AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

COASTAL FLOODING...HIGH ASTRONOMICAL TIDES COMBINED WITH STRONG
NORTHEAST WINDS EARLY NEXT WEEK WILL LIKELY PRODUCE SHALLOW
SALTWATER INUNDATION IN LOW-LYING AREAS NEAR THE COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Nov 1, 7:37 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
837 PM EDT FRI NOV 1 2013

GAZ100-101-114>116-118-138-020115-
BULLOCH-EFFINGHAM-EVANS-INLAND BRYAN-INLAND CHATHAM-INLAND
LIBERTY-TATTNALL-
837 PM EDT FRI NOV 1 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL...EVANS...
BULLOCH...EFFINGHAM...LIBERTY...BRYAN AND CHATHAM COUNTIES THROUGH
915 PM EDT...

AT 832 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM...NEAR BAY BRANCH...MOVING EAST AT 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
JENNIE...CLAXTON...DAISY...CLAXTON EVANS COUNTY AIRPORT...EDNA...
OVERBROOK...GROVELAND...WILLIE...PEMBROKE...REKA...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3226 8203 3237 8128 3204 8123 3199 8180
      3201 8183 3198 8186 3197 8202
TIME...MOT...LOC 0037Z 261DEG 42KT 3211 8189

The radar

The Charleston,SC radar (KCLX), 35 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Effingham

When
November 1, 8:28 PM EST to 8:29 PM EST
Where
Effingham County, 1.88 mi WSW of Ebenezer Landkin
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
32.370, -81.210

Effingham County communications reports one large pine tree blown down along Long Acre Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481609.